Texas, 2009

Tornadoes and Hail in Texas, April 9, 2009

April 9, 2009 · NWS SHV · 16 events in 5 counties and zones

A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level storm system along with a surface dry line/front |over northeast Texas moved east during the evening hours of April 9th into the early morning hours of April 10th causing long lived supercell thunderstorms. These thunderstorms caused long track tornadoes to occur across southeast Oklahoma, southwest Arkansas, northeast Texas, and north Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 9, 2:29 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Apr 9, 2:29 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
329 PM CDT THU APR 9 2009

.DISCUSSION...
LIGHT RAIN ACROSS EXTREME EASTERN TX...MOVING OUT OF SE OK...AND
ACROSS SW AR. A LIMITED BUT IMPORTANT PERIOD OF DIURNAL HEATING
MAY OCCUR AS CLOUDS WILL DECREASE BEHIND THIS SPOTTY RAIN AND
CLOUD COVER. A WICKEDLY INTENSE DRY LINE APPROACHING INTERSTATE 35...
PACKING SUSTAINED WINDS OF 30 TO 40 MPH...AND DEWPOINTS FALLING
INTO TEENS AND EVEN SINGLE DIGITS. NOT ENOUGH MOISTURE FOR SOLID
LINE OF STORMS...DISCRETE SUPERCELLS COULD EXPLODE ALONG THIS TYPE
OF BOUNDARY. MID LVL TEMPS AT 500 MB COOLING TO AT LEAST -20C OVER
RED RIVER VALLEY THIS EVE WILL MAKE DRYLINE STORMS THAT MUCH MORE
POTENT. LARGE HAIL APPEARS TO BE THE MAIN SVR THREAT...ROTATION
POTENTIAL NOT AS IMPRESSIVE BUT ISOLATED TORNADOES NOT OUT OF QUESTION.
COLD FRONT ALSO SEEN JUST CROSSING EASTERN PANHANDLE REGION...WILL
NOT HAVE MUCH EFFECT OTHER THAN KEEPING FRIDAY NIGHT TEMPS IN THE
40S.

EASTER SUNDAY EVENT MAY PROVE MORE INTERESTING. BOTH LOW LVL WIND
SHEAR AND INSTABILITY COULD BE GREATER THAN TODAY...AS UPPER TROF CLOSES
OFF SUNDAY OVER THE RED RIVER VALLEY REGION OF NORTHCENTRAL TX.
DEEPENING SFC LOW SWINGS AROUND BOTTOM OF THIS TROF INTO WELL
ORGANISED UPPER LEVEL DIRECTIONAL DIVERGENCE. THIS COMBINATION
OF LIFT GENERATED FROM SFC LOW...UPPER DIVERGENCE...AND SEMI
STACKED LOW...MAY ENHANCE HEAVY RAIN POTENTIAL IN ADDITION TO
STRONGLY ROTATING STORMS AS SYSTEM IMPINGES UPON PREEXISTING
LOW LVL ESE FLOW. FINALLY...ANOTHER STORM SYSTEM ON TAP FOR MID WEEK...
TOWARDS END OF EXTENDED PERIOD./VII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  69  49  72  57 /  50   0   0   0  30
MLU  62  72  49  71  55 /  50  10   0   0  30
DEQ  51  64  43  70  54 /  50   0   0   0  20
TXK  54  65  46  71  54 /  50   0   0   0  20
ELD  59  69  48  71  53 /  50   0   0   0  20
TYR  53  72  48  73  59 /  20   0   0  10  40
GGG  55  70  48  73  58 /  20   0   0  10  30
LFK  60  72  51  75  63 /  30  10  10  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: LAZ001>006-010>014-017>022.

OK...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: OKZ077.

TX...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&
Hazardous weather outlook, Apr 9, 11:06 AM CST, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1206 PM CDT THU APR 9 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-138-151-101715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-HARRISON-
PANOLA-
1206 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THE EVENING HOURS ACROSS MCCURTAIN COUNTY IN
SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...NORTHEAST TEXAS AS WELL
AS NORTHWEST AND NORTH CENTRAL LOUISIANA. A STRONG UPPER LEVEL
STORM SYSTEM...WITH A WELL DEFINED SURFACE LOW... WILL MOVE ACROSS
OKLAHOMA THIS AFTERNOON. STRONG TO SEVERE THUNDERSTORMS IN THE
FORM OF SUPERCELLS COULD DEVELOP IN THE AIRMASS AHEAD OF A
DRYLINE...ASSOCIATED WITH THIS LOW. THIS SEVERE WEATHER THREAT IS
VERY CONDITIONAL AS THERE IS A VERY STRONG CAPPING INVERSION IN
PLACE TODAY. MOISTURE RETURN IS ALSO IN QUESTION. HOWEVER...THE
CAP WILL LIKELY WEAKEN JUST WEST OR NEAR THE COUNTY WARNING AREA
BY LATE THIS AFTERNOON. THE END RESULT WILL BE SCATTERED SHOWERS
AND THUNDERSTORMS...SOME OF WHICH WILL HAVE THE LIKELIHOOD OF
PRODUCING STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.
ISOLATED TORNADOES CANNOT BE RULED OUT...BUT A GREATER TORNADIC
THREAT EXISTS NORTH OF THE FOUR STATE REGION. THE STORMS WILL
LIKELY WEAKEN AS WE TRANSITION INTO THE LATE NIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE
FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT.
THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE
HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG
WITH LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVITY WILL LIKELY BE NEEDED ACROSS SOUTHEAST
OKLAHOMA...AND PORTIONS OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS...
ALONG AND NORTH OF INTERSTATE 30. SOUTH OF INTERSTATE 30...SEVERE
WEATHER WILL BE MORE QUESTIONABLE...HOWEVER...SPOTTER ACTIVITATION
REMAINS A POSSIBILITY AS FAR SOUTH AS AROUND THE INTERSTATE 20 CORRIDOR.

LAZ017>022-TXZ136-137-149-150-152-153-165>167-101715-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SMITH-GREGG-
CHEROKEE-RUSK-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1206 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
FURTHER SOUTH ACROSS THE DEEP EAST TEXAS LAKES COUNTRY OF
NORTHEAST TEXAS INTO WEST CENTRAL AND EAST CENTRAL LOUISIANA...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS WE
TRANSITION INTO THE LATE AFTERNOON HOURS...THROUGH THIS EVENING.
THE SEVERE WEATHER THREAT IS MAINLY NORTH OF THE
REGION...HOWEVER... STORMS COULD DEVELOP SOUTH ALONG THE DRYLINE
AND POSE A HAIL OR WIND THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
OVER THE WEEKEND...A MUCH STRONGER STORM SYSTEM WILL AFFECT THE
FOUR STATE REGION DURING THE DAY EASTER SUNDAY INTO SUNDAY NIGHT.
THERE WILL HE A HEIGHTENED SEVERE WEATHER THREAT WITH LARGE
HAIL...HIGH AND DAMAGING WINDS...AND ISOLATED TORNADOES...ALONG
WITH LOCALLY HEAVY RAINFALL AND FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED ACROSS THE
SOUTHERN THIRD OF DEEP EAST TEXAS AS WELL AS WEST CENTRAL AND EAST
CENTRAL LOUISIANA LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Apr 9, 5:37 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT THU APR 9 2009

TXZ136-100015-
SMITH-
637 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     SMITH...

INCLUDING THE FOLLOWING LOCATIONS...
     ARP...LINDALE...TYLER AND WHITEHOUSE...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TYLER...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

03
Special weather statement, Apr 9, 5:50 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
650 PM CDT THU APR 9 2009

OKZ077-100015-
MCCURTAIN-
650 PM CDT THU APR 9 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     EXTREME NORTHWEST MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BATTIEST AND PICKENS...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF PICKENS...MOVING EAST AT
45 MPH. A TORNADO WARNING IS IN EFFECT FOR THIS STORM FOR PARTS OF
PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA...BUT IT APPEARS THE
ROTATION IS GOING TO PASS JUST NORTHWEST OF MCCURTAIN COUNTY.
RESIDENTS OF FAR NORTHWEST MCCURTAIN COUNTY NEED TO MONITOR THIS
WEATHER SITUATION THROUGH 715 PM.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03

The radar

The Shreveport radar (KSHV), 133 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

8 hail, 6 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Titus

When
April 9, 6:37 PM CST
Where
Titus County, Mt Pleasant
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.170, -94.980

Hail, Gregg

When
April 9, 6:45 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.520, -94.760

Tornado, Morris

When
April 9, 6:52 PM CST to 6:54 PM CST
Where
Morris County, 2.93 mi N of Veals to 3.27 mi NNE of Veals
Rating
EF1
Path length
1.86 mi
Path width
150 yd
Continued into
Cass, Tx (SHV)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.062, -94.686

This storm developed about 100 yards inside the Morris County line, very near the Cass County line, about 5 miles northwest of Hughes Springs. This tornado first touched down just west of County Line Road near FM 130 in eastern Morris County, continuing east across CR 2865, before lifting near FM 250 north of FM 130. Numerous trees were uprooted and snapped, with power lines downed as well. This tornado was rated an EF1, with winds of around 90 mph.

Tornado, Cass

When
April 9, 6:54 PM CST to 6:59 PM CST
Where
Cass County, 5.3 mi NW of Hughes Spgs to 4.84 mi N of Hughes Spgs
Rating
EF1
Path length
3.92 mi
Path width
150 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
33.062, -94.654

This storm developed about 100 yards inside the Morris County line, very near the Cass County line, about 5 miles northwest of Hughes Springs. This tornado first touched down just west of County Line Road near FM 130 in eastern Morris County, continuing east across CR 2865, before lifting near FM 250 north of FM 130. Numerous trees were uprooted and snapped, with power lines downed as well. This tornado was rated an EF1, with winds of around 90 mph.

Hail, Gregg

When
April 9, 6:55 PM CST
Where
Gregg County, 0.69 mi S of Tenneryville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.520, -94.800

Hail fell in the Greggton area.

Hail, Gregg

When
April 9, 6:58 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.520, -94.760

Tornado, Cass

When
April 9, 7:05 PM CST to 7:31 PM CST
Where
Cass County, 1.83 mi SSW of Boon Hall to 2.6 mi S of Atlanta Muni Arpt
Rating
EF2
Path length
16.76 mi
Path width
190 yd
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
33.054, -94.486

This storm developed about 5 miles northwest of Linden in central Cass County near CR 1459 around 8:05 pm. Numerous trees were downed, with a tree crushing a truck, and another tree falling through the roof of a house. This tornado intensified along CR 1399, where a two-story home was nearly destroyed. The storm continued east across Highway 8 about 2 miles north of Linden, where the roof of a two story house was torn off, and a portable building behind the home was blown nearly 400 yards east across Highway 8 into some nearby woods. The tornado lifted around 8:31 pm near the intersection of CR 2328 and Highway 43 about a mile and a half north of Bivins. This tornado was rated an EF2, with winds around 125 mph. The path length was nearly 16 miles long, with a path width of 190 yards.

Thunderstorm Wind, Harrison

When
April 9, 7:20 PM CST
Where
Harrison County, 0.58 mi W of Hallsville
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.500, -94.580

Several trees were downed in town.

Hail, Morris

When
April 9, 7:23 PM CST
Where
Morris County, 0.58 mi E of Dangerfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.030, -94.720

Hail, Cass

When
April 9, 7:36 PM CST
Where
Cass County, 1.74 mi W of Atlanta
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
33.120, -94.160

Tornado, Cass

When
April 9, 7:41 PM CST to 7:47 PM CST
Where
Cass County, 3.41 mi NNE of Huffins to 5.1 mi ENE of Huffins
Rating
EF0
Path length
3.75 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.048, -94.116

This storm developed along CR 4670, about 5 miles northeast of Bivins, at around 8:41 pm. Numerous trees were snapped or blown down as the storm continued east to Highway 77, about a mile from the Texas/Arkansas/Louisiana state line, before lifting around 8:47 pm. This tornado was rated an EF0, with winds around 75 mph. The path length was 2.4 miles, with a path width of 75 yards.

Tornado, Harrison

When
April 9, 8:13 PM CST to 8:23 PM CST
Where
Harrison County, 4.78 mi SW of Harleton to 2.78 mi NW of Walkers Mill
Rating
EF1
Path length
2.65 mi
Path width
200 yd
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.618, -94.624

This storm developed over western Harrison County, about 7 miles northwest of Hallsville. This tornado first touched down just west Of Will Smith Road at around 9:13 pm, snapping and uprooting numerous trees along the road, with a tree landing atop a mobile home. The tornado continued east, crossing FM 450 near PR 4432 (Charles John Dr.), where several homes were damaged by falling trees, with their windows blown out. A couple of travel trailers were blown off of their locks, while a 14x28ft shop was shoved 2 feet off its foundation. The tornado lifted at approximately 9:23 pm, about 250 yards east of FM 450. This tornado was rated an EF1, with winds of around 100 mph. The path length was 3.1 miles, with a path width of up to 200 yards.

Hail, Harrison

When
April 9, 8:25 PM CST
Where
Harrison County, 4.71 mi W of Marshall Northeast
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.590, -94.410

Hail, Harrison

When
April 9, 8:28 PM CST
Where
Harrison County, 6.44 mi ENE of Walkers Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.620, -94.450

Thunderstorm Wind, Harrison

When
April 9, 8:40 PM CST
Where
Harrison County, 4.06 mi WSW of Karnack
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.640, -94.230

Numerous trees and powerlines were downed in Karnack, Texas.

Tornado, Harrison

When
April 9, 8:48 PM CST to 8:59 PM CST
Where
Harrison County, 2.77 mi WNW of Jonesville to 3.42 mi ENE of Jonesville
Rating
EF1
Path length
5.84 mi
Path width
200 yd
Continued into
Caddo, La (SHV)
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
32.536, -94.143

This storm developed over eastern Harrison County about 6 miles northwest of Waskom. This tornado first touched down about one half mile west of FM 134, continuing east across FM 9 about 3 miles north of Waskom, before entering western Caddo Parish. Numerous trees were uprooted and snapped, especially east of FM 9, and across Highway 169.|There were some homes damaged from fallen trees and also from the tornado itself near Masters Road in east central Harrison County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160015, 160016, 154445, 154446, 160046, 160017, 154485, 160025, 160018, 160021, 154463, 154469, 160023, 160024, 160043, 154452.